Nebraska, 2014Cold in Nebraska, December 29 to 31, 2014
December 29 to 31, 2014 · NWS OAX · 24 events in 24 counties and zones
Arctic high pressure building across the plains dropped low temperatures below zero across much of the area during the morning of December 23rd. When combined with north winds of 10 to 15 mph, wind chill values over the region dropped to around 20 below for several hours.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic high pressure building across the plains dropped low temperatures below zero across much of the area during the morning of December 23rd. When combined with north winds of 10 to 15 mph, wind chill values over the region dropped to around 20 below for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 29, 5:08 PM CST, 52 minutes earlier.
Area forecast discussion, Dec 29, 5:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
508 PM CST MON DEC 29 2014
.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 323 PM CST MON DEC 29 2014
MODELS HAVE BEEN IN RATHER GOOD AGREEMENT THE LAST SEVERAL DAYS
DEPICTING SRN END OF POS TILT LONG WAVE TROF OVER THE WEST COAST
WILL EVOLVE INTO A CLOSED CUT OFF LOW ON TUES THEN DRIFTS INTO THE 4
CORNERS REGION BY THURSDAY.
NO MAJOR CHANGES NEEDED AS GOING FCST IS IN PRETTY GOOD SHAPE. NEAR
TERM ISSUES CONCERN ENDING TIME OF SNOW ACTIVITY/TEMPS/WIND CHILLS.
RAP13/ARW/NMM ALL SUGGEST DEEPENING CAA WILL QUICKLY SHUT OFF ANY
SNOW ACTIVITY OVER THE CWA BY EARLY THIS EVENING. MEANWHILE...SFC
PRES GRADIENT IS PROGGED TO TIGHTEN UP LATER TONIGHT. AND
COMBINED WITH THE ARCTIC AIRMASS IN PLACE...IS LIKELY THAT WIND
CHILL ADVISORY CRITERIA WILL BE REACHED OVER NRN/WRN SECTION OF
THE CWA WHERE HEADLINES ARE ALREADY IN PLACE. HOWEVER...MAY NEED
TO EXPAND THE ADV A BIT TO COVER A FEW MORE COUNTIES TO THE EAST.
OTHERWISE...BITTERLY COLD TEMPS EXPECTED OVERNIGHT WITH LOWS TUES
MORNING AROUND 5 BELOW NORTH/SINGLE DIGITS SOUTH...WED MORNING 0
TO 5 BELOW...THURS MORNING SINGLE DIGITS. HEADING INTO THIS
WEEKEND...COLD AIRMASS PROGGED TO MAKE A GRADUAL RETREAT NWD
LEADING TO A MODEST WARMING TREND WITH HIGHS ON THURSDAY REACHING
INTO THE MID 20S/LOW 30S.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 323 PM CST MON DEC 29 2014
APPEARS THAT THE ECM IS STILL NOT ON BOARD WITH GFS/CMC SOLUTIONS
WHICH ADVERTISE A CLOSED LOW EXITING THE 4 CORNERS REGION FRIDAY
NIGHT QUICKLY LIFTING INTO NEW ENGLAND BY SUN MORNING. THE ECM IS
STILL SUGGESTING THE CLOSED LOW SHEAR AS IT PUSHES EWD INTO THE SRN
PLAINS WITH NO PCPN ACTIVITY WITHIN THE CWA. THEREFORE WILL CONTINUE
PREFERENCE COMBINATION OF GFS/CMC SOLUTIONS. MAIN ISSUE CONTINUES TO
BE POSSIBLE SNOW ACTIVITY FRI NIGHT/SAT PDS. GIVEN TRACK OF SYSTEM
LIFTING THRU...SNOW CHANCES WILL BE FOCUSED OVER THE SERN
SECTIONS OF THE CWA. AND AS OF NOW...ANY ACCUMULATION SHOULD BE
ON THE LIGHT SIDE. AS FOR TEMPS...GOING HIGH TEMP FCST STILL LOOK
REASONABLE WITH VALUES AT OR JUST BELOW NORMAL.
&&
.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 507 PM CST MON DEC 29 2014
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. LIGHT SNOW AT KLNK
SHOULD ALSO END BY 01-02Z. OTHERWISE...NORTHERLY WINDS AT 13 TO 18
KNOTS INITIALLY...THEN DIMINISHING TO LESS THAN 12 KNOTS BY
08-14Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY
FOR NEZ011-012-015>018-030>034-042>044-050-051-065-078.
IA...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY
FOR IAZ043.
&&
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DEWALDHazardous weather outlook, Dec 29, 3:40 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 PM CST MON DEC 29 2014
IAZ055-056-069-079-080-090-091-NEZ045-052-053-066>068-088>093-
301145-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-DOUGLAS-SARPY-LANCASTER-CASS-OTOE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
340 PM CST MON DEC 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TUESDAY.
IAZ043-NEZ011-012-015>018-030>034-042>044-050-051-065-078-301145-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
SALINE-
340 PM CST MON DEC 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND TUESDAY
WIND CHILL INDICES ARE EXPECTED TO RANGE ANYWHERE FROM 20 TO 30
BELOW AFTER MIDNIGHT...AND REMAIN SO UNTIL NOON TUESDAY. THUS...A
WIND CHILL ADVISORY IS IN EFFECT DURING THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TUESDAY.
Cold/Wind Chill, Cedar
- When
- December 29, 6:00 PM CST to December 31, 10:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- AWOS
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Wind chills were 20 to 30 below for nearly 30 straight hours.
Cold/Wind Chill, Knox
- When
- December 29, 6:00 PM CST to December 31, 10:00 AM CST
- Where
- Knox forecast zone
- Reported by
- AWOS
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Wind chills were 20 to 30 below for nearly 30 straight hours.
Cold/Wind Chill, Antelope
- When
- December 30, 12:00 AM CST to December 31, 11:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- AWOS
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Cold/Wind Chill, Boone
- When
- December 30, 12:00 AM CST to December 31, 10:00 AM CST
- Where
- Boone forecast zone
- Reported by
- AWOS
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Cold/Wind Chill, Burt
- When
- December 30, 12:00 AM CST to December 31, 9:00 AM CST
- Where
- Burt forecast zone
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Cold/Wind Chill, Butler
- When
- December 30, 12:00 AM CST to December 31, 8:00 AM CST
- Where
- Butler forecast zone
- Reported by
- AWOS
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Cold/Wind Chill, Colfax
- When
- December 30, 12:00 AM CST to December 31, 8:00 AM CST
- Where
- Colfax forecast zone
- Reported by
- AWOS
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Cold/Wind Chill, Cuming
- When
- December 30, 12:00 AM CST to December 31, 8:00 AM CST
- Where
- Cuming forecast zone
- Reported by
- AWOS
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
Cold/Wind Chill, Dodge
- When
- December 30, 12:00 AM CST to December 31, 4:00 AM CST
- Where
- Dodge forecast zone
- Reported by
- AWOS
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Cold/Wind Chill, Douglas
- When
- December 30, 12:00 AM CST to 12:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Cold/Wind Chill, Lancaster
- When
- December 30, 12:00 AM CST to December 31, 12:00 PM CST
- Where
- Lancaster forecast zone
- Reported by
- ASOS
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Cold/Wind Chill, Madison
- When
- December 30, 12:00 AM CST to December 31, 9:00 AM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Cold/Wind Chill, Pierce
- When
- December 30, 12:00 AM CST to December 31, 9:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- AWOS
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Cold/Wind Chill, Platte
- When
- December 30, 12:00 AM CST to December 31, 9:00 AM CST
- Where
- Platte forecast zone
- Reported by
- AWOS
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Cold/Wind Chill, Saline
- When
- December 30, 12:00 AM CST to December 31, 8:00 AM CST
- Where
- Saline forecast zone
- Reported by
- AWOS
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
Cold/Wind Chill, Sarpy
- When
- December 30, 12:00 AM CST to December 31, 8:00 AM CST
- Where
- Sarpy forecast zone
- Reported by
- AWOS
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
Cold/Wind Chill, Saunders
- When
- December 30, 12:00 AM CST to December 31, 9:00 AM CST
- Where
- Saunders forecast zone
- Reported by
- AWOS
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Cold/Wind Chill, Seward
- When
- December 30, 12:00 AM CST to December 31, 8:00 AM CST
- Where
- Seward forecast zone
- Reported by
- AWOS
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Cold/Wind Chill, Stanton
- When
- December 30, 12:00 AM CST to December 31, 8:00 AM CST
- Where
- Stanton forecast zone
- Reported by
- AWOS
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Cold/Wind Chill, Thurston
- When
- December 30, 12:00 AM CST to December 31, 6:00 AM CST
- Where
- Thurston forecast zone
- Reported by
- AWOS
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Cold/Wind Chill, Washington
- When
- December 30, 12:00 AM CST to December 31, 8:00 AM CST
- Where
- Washington forecast zone
- Reported by
- AWOS
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Cold/Wind Chill, Wayne
- When
- December 30, 12:00 AM CST to December 31, 8:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- AWOS
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Cold/Wind Chill, Gage
- When
- December 30, 4:00 AM CST to December 31, 10:00 AM CST
- Where
- Gage forecast zone
- Reported by
- AWOS
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
Cold/Wind Chill, Jefferson
- When
- December 30, 4:00 AM CST to December 31, 10:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 29 to 31, 20143 deaths · 2 injured · $4.7 million · 57 kt wind · 10 events
- Tornado in Georgia, December 29, 20149 injured · $750,000 · EF2 · 1 event
- Winter Weather in Kansas, December 29 to 31, 201427 events
- Cold in Texas, December 29 to 31, 201420 events
- Extreme Cold in Wyoming, December 29 to 31, 20145 events
- Heavy Snow in Oregon, December 29, 20144 events
- Extreme Cold in Nebraska, December 29 to 31, 20144 events
- Cold in Oklahoma, December 29 to 31, 20143 events
- High Wind in Alaska, December 29 to 30, 201467 kt wind · 1 event
- Heavy Snow in California, December 29 to 30, 20141 event
- Frost and Freeze in Oregon, December 29 to 31, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546702, 546738, 546698, 546699, 546700, 546701, 546703, 546704, 546706, 546707, 546739, 546743, 546744, 546745, 546746, 546747, 546748, 546749, 546750, 546751, 546752, 546753, 546708, 546737.